Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 99, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2016, 12:13 AM CDT for Cass County, Ransom County, Richland County, North Dakota; Clay County, Wilkin County, Minnesota. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2016, 12:13 AM CDT (05:13 UTC)
- Expired
- Jul 11, 2016, 1:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 58 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 12:35 AM CDT | TSTM WND GST 60 | 5 Wsw Casselton, ND | MEASURED BY MOBILE ANEMOMETER SET. |
| Jul 11, 12:46 AM CDT | TSTM WND GST 64 | 3 Ese Mapleton, ND | MEASURED BY MOBILE ANEMOMETER SET. |
| Jul 11, 12:50 AM CDT | TSTM WND GST 57 | 2 S Hunter, ND | PEAK WIND MEASURED AT A PERSONAL WEATHER STATION. |
| Jul 11, 1:01 AM CDT | TSTM WND DMG | 3 S Fargo, ND | NUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND SOUTH FARGO. |
| Jul 11, 1:01 AM CDT | TSTM WND GST 62 | 2 Nnw Fargo, ND | PEAK WIND OF 54 KTS AT THE FARGO AIRPORT /KFAR/. |
| Jul 11, 1:03 AM CDT | TSTM WND GST 65 | 2 Sse Moorhead, MN | METEOROLOGIST ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1330 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
864
WUUS53 KFGF 110513
SVRFGF
MNC027-167-NDC017-073-077-110600-
/O.NEW.KFGF.SV.W.0099.160711T0513Z-160711T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1213 AM CDT MON JUL 11 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
WESTERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...
NORTHERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA...
NORTHEASTERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA...
CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 100 AM CDT
* AT 1212 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LUVERNE TO NEAR TOWER CITY TO 6 MILES NORTHWEST OF
LISBON...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TOWER CITY AROUND 1215 AM CDT.
BUFFALO AROUND 1220 AM CDT.
SHELDON AROUND 1225 AM CDT.
VENLO...ANSELM AND WHEATLAND AROUND 1230 AM CDT.
PAGE AND CHAFFEE AROUND 1235 AM CDT.
FARGO AROUND 1255 AM CDT.
ALSO INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 35 AND 92.
INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 308 AND 352.
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 1 AND 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4723 9769 4724 9685 4721 9683 4720 9684
4719 9683 4718 9684 4718 9683 4716 9682
4715 9684 4715 9681 4679 9667 4644 9669
4641 9766
TIME...MOT...LOC 0512Z 277DEG 44KT 4727 9794 4689 9772 4652 9777
HAIL...1.25IN
WIND...70MPH
$$
DTR2 follow-up statements
368
WWUS53 KFGF 110540
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1240 AM CDT MON JUL 11 2016
MNC027-167-NDC017-073-077-110600-
/O.CON.KFGF.SV.W.0099.000000T0000Z-160711T0600Z/
WILKIN MN-CLAY MN-RICHLAND ND-RANSOM ND-CASS ND-
1240 AM CDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN WILKIN...WESTERN CLAY...NORTHERN RICHLAND...
NORTHEASTERN RANSOM AND CASS COUNTIES...
AT 1239 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GALESBURG TO NEAR CASSELTON TO 7 MILES SOUTHWEST
OF BARRIE...MOVING EAST AT 65 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
STORM SPOTTERS REPORTED A PEAK WIND OF 60 MPH 3 WEST OF CASSELTON
ALONG I-94 AT 1235 AM.
THESE SEVERE STORMS WILL BE NEAR...
MAPLETON...BARRIE AND PROSPER AROUND 1245 AM CDT.
WEST FARGO...WALCOTT AND REILE'S ACRES AROUND 1250 AM CDT.
FARGO...COLFAX AND GRANDIN AROUND 1255 AM CDT.
DILWORTH...ABERCROMBIE AND MOORHEAD AROUND 100 AM CDT.
ALSO INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 35 AND 92.
INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 308 AND 352.
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 1 AND 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4723 9769 4724 9685 4721 9683 4720 9684
4719 9683 4718 9684 4718 9683 4716 9682
4715 9684 4715 9681 4679 9667 4644 9669
4641 9766
TIME...MOT...LOC 0539Z 272DEG 56KT 4725 9738 4687 9716 4649 9723
HAIL...1.25IN
WIND...70MPH
$$
DTR861
WWUS53 KFGF 110553
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1253 AM CDT MON JUL 11 2016
MNC027-167-NDC017-073-077-110600-
/O.CON.KFGF.SV.W.0099.000000T0000Z-160711T0600Z/
WILKIN MN-CLAY MN-RICHLAND ND-RANSOM ND-CASS ND-
1253 AM CDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHWESTERN WILKIN...WESTERN CLAY...NORTHERN RICHLAND...
NORTHEASTERN RANSOM AND CASS COUNTIES...
AT 1252 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HUNTER TO NEAR WEST FARGO TO 6 MILES WEST OF
COLFAX...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
STORM SPOTTER 64 MPH WIND GUST 2 MILES ESE OF MAPLETON AT 1246 AM.
THESE SEVERE STORMS WILL BE NEAR...
FARGO...WEST FARGO AND REILE'S ACRES AROUND 1255 AM CDT.
COLFAX...FRONTIER AND MOORHEAD AROUND 100 AM CDT.
ALSO INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 35 AND 92.
INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 308 AND 352.
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 1 AND 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4723 9769 4724 9685 4721 9683 4720 9684
4719 9683 4718 9684 4718 9683 4716 9682
4715 9684 4715 9681 4679 9667 4644 9669
4641 9766
TIME...MOT...LOC 0552Z 277DEG 44KT 4723 9716 4685 9694 4647 9701
HAIL...<.75IN
WIND...70MPH
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:56 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 10, 10:56 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1056 PM CDT SUN JUL 10 2016 .UPDATE... Issued at 1052 PM CDT Sun Jul 10 2016 New severe Thunderstorm Watch #370 has been issued for most of eastern ND and portions of northwest through west central MN. The timing on the current Squall Line in central ND has been a bit slower than expected while deep convection has been slow to get started in northeast SD. However... those elements are progressing and should press into and across the FA during the overnight period. UPDATE Issued at 906 PM CDT Sun Jul 10 2016 Storms are starting to fire near ABR...on the nose of the low level jet pushing up through central SD...and in advance of the approaching Squall Line MCS which is currently impacting the BIS area. The fairly linear MCS extends in two waveleths from southeast Sask near Yorkton...through Minot and Bismarck...southward into ncntrl SD west of Mobridge. The section south of Minot through Bismarck into Mobridge shows the highest potential for developing a bowing segment into east-central and southeastern ND through the late evening. Current Severe Thunderstorm watch 369 continues in effect through 11 pm CDT. UPDATE Issued /Updated/ at 635 PM CDT Sun Jul 10 2016 Severe Thunderstorm Watch number 369 has been issued for most of central and part of eastern North Dakota through 11 pm CDT. Storms could move into the Devils Lake Basin after 8 pm CDT. Later this evening... it is likely that there will be an eastward extension of the Watch area into and across the Red River Valley corridor and into portions of northwest and west central Minnesota... which will extend into the overnight hours. && .SHORT TERM...(This evening through Monday) Issued at 330 PM CDT Sun Jul 10 2016 An approaching upper level low over the northern Rockies continues to progress eastward today. Southerly low level flow will continue to advect warm/moist air northward ahead of a developing surface low over the northern high plains. The recent thunderstorm activity led to a lag in the warming today across the area. Ended up cancelling the Heat Advisory. Currently expecting storms to develop in northeast SD in the vicinity of warm frontal boundary pushing northward. Also, thunderstorms developing over western ND this afternoon are expected to transition eastward...and possibly develop into an mesoscale convective system late in the evening and overnight in our forecast area. An Enhanced risk for severe storms still exists for much of ND...with a Slight risk located over NW and w-central MN. A tornado threat will still exist tonight...but decreases as the system pushes east. The hail and wind threat will still be rather high. As the system drifts east tonight...areas of heavy rain will be possible as well due to recent rains and the high amount of potential moisture with this system. Tomorrow...expect thunderstorms to be lingering in north central MN early in the morning. A cold front will push east late in the day tomorrow...with models differing on timing. A severe threat (slight risk) will ahead of this front...covering most of the forecast area...with the highest threat in the Red River Valley and eastward. Warm and humid conditions are expected again tomorrow. .LONG TERM...(Monday night through Sunday) Issued at 330 PM CDT Sun Jul 10 2016 Monday evening will see cold front move east and northeast around the 500 mb low to our west. Expecting a narrow line of storms...some severe...with this feature. High degree of instability right ahead of this wind shift and favorable low level shear should favor a tornadic risk with the line of storms. HRRRX shows this line of storms forming 22-23z right in the RRV and moving east-northeast. Afterwards...dry slot works in later Monday night into Tuesday morning before wrap around moisture and showers move back into dvl region Tuesday morning and spread east and southeast thru Tuesday afternoon. Showery weather continues into Wednesday for most areas as upper low takes its time moving ENE thru Manitoba. After this system departs, 500 mb flow goes a bit more zonal and our persistent 500 mb trough re-appears near Vancouver Island for Thu- Sat. Thus do expect some additional 500 mb short waves to move through with a risk of showers and t-storms. && .AVIATION...(For the 06Z TAFS through 06Z Monday evening) Issued at 1055 PM CDT Sun Jul 10 2016 Strong to severe tstms expected across the DVL basin and southeastern ND roughly 04-07z... and into the central Red River Valley corridor roughly 05-09z. Widepsread MVFR cigs and vsbys expected with scattered to numerous storms and isolated damaging winds and large hail. Storms should persist into portions of northwest and west central MN after 07z... with areas of MVFR cigs expected to persist there through mid morning. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Gust SHORT TERM...Knutsvig LONG TERM...Riddle AVIATION...Gust
Hazardous weather outlook, Jul 10, 4:08 AM CDT, 20 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 408 AM CDT SUN JUL 10 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 408 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS AN ENHANCED RISK OF SEVERE STORMS LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE REGION. THREATS INCLUDE HAIL GREATER THAN 2 INCHES...WIND GUSTS GREATER THAN 75 MPH...ALONG WITH A TORNADO THREAT. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL. HOT AND HUMID CONDITIONS WILL LEAD TO AN ELEVATED HEAT INDEX ACROSS THE REGION. HEAT INDEX VALUES ABOVE 100F WILL OCCUR ACROSS A PORTION OF EASTERN NORTH DAKOTA INTO THE SOUTHERN VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON AND EVENING...WITH THE BEST CHANCES ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH THESE STORMS. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATE TODAY THROUGH MONDAY AT TIMES. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:43 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 62 min |
| Jul 10, 11:34 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Nelson, Ransom, Steele | 56 min |
| Jul 11, 12:25 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 50 min |
| Jul 11, 12:58 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 47 min |
| Jul 11, 3:07 AM CDT | High Wind Warning | FGF | Cavalier, Nelson, Pembina, Ramsey, Walsh | 4 hr |
| Jul 11, 5:08 PM CDT | Flash Flood Warning | FGF | Cass, Richland | 6 hr |
| Jul 11, 1:06 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk | 54 min |
| Jul 11, 1:45 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen, Norman, Otter Tail and 2 more | 60 min |
| Jul 11, 2:01 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 59 min |
| Jul 11, 2:46 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Otter Tail, Wadena | 29 min |
| Jul 11, 2:59 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 61 min |
| Jul 11, 1:06 PM CDT | Special Weather Statement | FGF | Wadena | 39 min |
| Jul 11, 2:54 PM CDT | Special Weather Statement | FGF | Wadena | 66 min |
| Jul 11, 3:05 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 31 min |
| Jul 11, 3:27 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 10 min |
| Jul 11, 4:37 PM CDT | Flash Flood Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 6 hr |
| Jul 11, 6:02 PM CDT | Areal Flood Advisory | FGF | Becker, Clay | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.